New Resources Aim to Reduce Medical Errors
Quality Review No. 78: Too Much Similarity and Quality Review No. 79: Use Caution?Avoid Confusion are the newest patient safety resources from the United States Pharmacopeia's (USP) Center for the Advancement of Patient Safety. Quality Review No. 78 is a summary of recent medication errors and suggestions on how to avoid similar mistakes. Quality Review No. 79 is an updated compendium of similar, yet commonly confusing drug brand and generic names.
These resources demonstrate how the similarity in product labeling and packaging as well as the drug name can lead to, or have a potential to, cause a drug error. Similarity of drug names involves confusion between look-alike and/or sound-alike names, generic names, and brand-to-generic names. Illegible handwriting, lack of knowledge of drug names, and new products are some of the factors that add to the confusion.
Quality Review No. 78 highlights examples of real errors that may be apparent to the reader, but in a busy work environment with distractions it is easy to mistake one product for another. The report outlines the potential medication error and the reporting pharmacist's action/recommendation. Quality Review No. 79 includes 1600 pairs of similar drug names. While some of these names may not sound alike when read in list format, or look alike as printed in the report, when handwritten or communicated verbally, these names have caused, or could cause, confusion and drug errors. Both resources are free of charge and can be ordered by calling USP at 800-227-8772.